Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 162, NWS Mobile, AL

May 23, 1997Perry County, Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 23, 1997, 2:59 PM CDT for Perry County, Stone County, Mississippi. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1997, 2:59 PM CDT (19:59 UTC)
Expired
May 23, 1997, 3:45 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Perry County, MS, Stone County, MS

The radar

The Mobile radar (KMOB), 85 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 3:20 PM CDTHail 0.75Wiggins, MSDime size hail was reported northeast of Wiggins.
May 23, 3:25 PM CDTHail 0.75Janice, MSDime size hail was reported along SH 29 about five miles south of Janice.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1997-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1997-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS1 KMOB 232000 RRA
SVRMOB
MSC111-131-232045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
259 PM CDT FRI MAY 23 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST MISSISSIPPI
 
   ...PERRY COUNTY...STONE COUNTY
 
AT 259 PM CDT...MOBILE DOPPLER WEATHER RADAR INDICATED A SEVERE
THUNDERSTORM NEAR BOND AND WIGGINS IN NORTHERN STONE COUNTY. THIS
THUNDERSTORM WILL PRODUCE LARGE HAIL AS IT MOVES SLOWLY NORTHWARD AT 10
MPH INTO SOUTHWEST PERRY COUNTY BY 315 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:02 PM CDT, 57 minutes earlier.

Area forecast discussion, May 23, 2:02 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
200 PM CDT FRI MAY 23 1997

KMOB RADAR CURRENTLY SHOWS SCATTERED TSRA FIRING ALONG SEA
BREEZE/WEAK WARM FRONT ALONG THE COASTAL COUNTIES.  EXPECT CONVECTION
TO FOLLOW DIURNAL PATTERN DUE TO LACK OF DYNAMIC FORCING.  LARGE
AMPLITUDE H85-5 RIDGE SHIFTS EAST INTO THE ATLANTIC AS SERIES OF H5
S/WAVES IN THE MIDWEST ADVANCE EASTWARD WHILE MORE SIGNIFICANT SFC-H5
SYSTEM SWINGS INTO THE WESTERN U.S. SATURDAY NIGHT.  H5 S/WAVE OVER
SOUTHERN TX...SEEN IN WV LOOP...ADVANCES SLOWLY EASTWARD THROUGH
SATURDAY WITH EJECTED S/WAVE SWINGING INTO CWA LATE SATURDAY MORNING
GENERATING MILD LOW LEVEL CONVERGENCE DUE TO INTERACTION WITH FLOW
AROUND SLOWLY RETREATING H9-5 HIGH IN WESTERN ATLANTIC.  ATMOSPHERE
WILL REMAIN UNSTABLE AND VERY MOIST WITH PRECIPITABLE WATER VALUES
REMAINING NEAR ONE AND THREE FOURTHS INCHES.  AS MAIN H85-5 S/WAVE
MOVES INTO SOUTHERN MS BY 12Z SUNDAY...H85 MOISTURE CONVERGENCE
INCREASES ACROSS SOUTHEAST U.S. THROUGH SATURDAY NIGHT.  UNSTABLE AIR
MASS REMAINS OVER THE AREA THROUGH THE PERIOD WITH DEEP
MOISTURE...WITH GREATER INSTABILITY OVER THE COASTAL WATERS SATURDAY
AND SATURDAY NIGHT DUE TO COLD AIR ADVECTION ALOFT FROM APPROACHING
S/WAVE.

MARINE WINDS WILL BECOME SOUTH TONIGHT AS SURFACE RIDGE SHIFTS
EASTWARD AS SURFACE TROF APPROACHES.  SOUTH WINDS INCREASE TO 15-20
KNOTS ON SATURDAY AND CONTINUE THROUGH SATURDAY NIGHT WITH TSRA
BECOMING WIDEPSREAD LATE SAT AFTERNOON INTO SATURDAY NIGHT.  SCA WILL
BE REQUIRED FOR SATURDAY AND SATURDAY NIGHT FOR TSRA...WINDS...SEAS.

MOB 68/82/70/83 3665    PNS 70/83/71/82 3665
DTS 71/81/73/80 3465    EVR 65/84/67/84 3565 29

In the hours before

Special weather statement, May 23, 10:50 AM CDT, 4 hours 9 minutes before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-240600-

AREAL THUNDERSTORM OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE ALABAMA
1050 AM CDT FRI MAY 23 1997

A STALLED FRONTAL BOUNDARY JUST OFFSHORE WILL DRIFT NORTH ACROSS THE
AREA TODAY...SENDING AN INCREASINGLY MOIST AND UNSTABLE AIR MASS
ACROSS THE REGION THROUGH TONIGHT.  THE DEVELOPMENT OF A SEA BREEZE
WILL INCREASE LOW LEVEL CONVERGENCE ALONG THE FRONTAL BOUNDARY AND
DEVELOP SCATTERED THUNDERSTORMS NEAR THE COAST BEFORE 1 PM WHICH WILL
THEN DRIFT INLAND THROUGH THE LATE AFTERNOON AND EARLY EVENING.

DUE TO LIGHT WINDS AND MOIST CONDITIONS IN THE MID AND UPPER
ATMOSPHERE...SEVERE STORMS ARE NOT EXPECTED...BUT VERY HEAVY
RAIN...GUSTY WINDS AND LIGHTNING ARE LIKELY WITH THE STRONGER STORMS
THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE REQUIRED THROUGH TONIGHT.

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.